Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 73, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2018, 8:06 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 8:06 PM CDT (01:06 UTC)
- Expired
- May 18, 2018, 8:37 PM CDT
- In force
- 31 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Collingsworth County, TX, Wheeler County, TX
The radar
The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 3480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
604
WUUS54 KAMA 190106
SVRAMA
TXC087-483-190200-
/O.NEW.KAMA.SV.W.0073.180519T0106Z-180519T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
806 PM CDT FRI MAY 18 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Southeastern Wheeler County in the Panhandle of Texas...
Central Collingsworth County in the Panhandle of Texas...
* Until 900 PM CDT
* At 806 PM CDT, a severe thunderstorm was located 4 miles north of
Wellington, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* Locations impacted include...
Wellington, Lutie, Quail and Samnorwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3478 10017 3486 10046 3525 10021 3524 10000
3507 10000
TIME...MOT...LOC 0106Z 210DEG 19KT 3491 10024
HAIL...1.25IN
WIND...60MPH
$$
LFM2 follow-up statements
230
WWUS54 KAMA 190125
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
825 PM CDT FRI MAY 18 2018
TXC087-483-190200-
/O.CON.KAMA.SV.W.0073.000000T0000Z-180519T0200Z/
Wheeler TX-Collingsworth TX-
825 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN WHEELER AND EASTERN COLLINGSWORTH COUNTIES...
At 825 PM CDT, a severe thunderstorm was located 7 miles east of
Lutie, or 12 miles northeast of Wellington, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
Locations impacted include...
Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3484 10014 3490 10034 3518 10016 3524 10000
3507 10000
TIME...MOT...LOC 0125Z 207DEG 33KT 3500 10009
HAIL...1.00IN
WIND...60MPH
$$
LFM789
WWUS54 KAMA 190137
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
837 PM CDT FRI MAY 18 2018
TXC087-483-190146-
/O.CAN.KAMA.SV.W.0073.000000T0000Z-180519T0200Z/
Wheeler TX-Collingsworth TX-
837 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER AND
EASTERN COLLINGSWORTH COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3484 10014 3490 10034 3518 10016 3524 10000
3507 10000
TIME...MOT...LOC 0135Z 210DEG 19KT 3505 10005
$$
TLHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:20 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 18, 6:20 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 620 PM CDT Fri May 18 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites through 00Z Sunday. Southeast to southwest winds 10 to 20 knots will become northwest and north 10 to 20 knots at the Guymon and Dalhart TAF sites. South to southwest winds 15 to 25 knots with gusts near 30 knots at the Amarillo TAF site can be expected through 00Z Sunday. && .PREV DISCUSSION... /Issued 256 PM CDT Fri May 18 2018/ DISCUSSION... Current surface analysis shows storms beginning to develop across the Texas South Plains ahead of the dryline across far western TX Panhandle. Also interesting to note that the latest visible satellite imagery along with surface obs across northern areas are indicating a surface low developing with cyclonic flow situated across portions of SE Colorado and far northern OK Panhandle. This has helped to establish a southwesterly surface flow across the northeastern Panhandles. Across the eastern Panhandles, some residual outflow boundaries from yesterdays convection are drifting northwest to northeast across the region. These boundaries will help initiate thunderstorms going further into the afternoon hours. Looking at KAMA 18Z RAOB data, low level moisture is present with SBCAPE and MUCAPE over 2500 J/Kg with large CAPE pronounced in the hail growth zone. With that said, as storms initiate, very large hail will be the main threat, especially across the eastern Panhandles where low and mid level moisture is more present as seen in the latest hi-res upper air profiles compared to the 18Z soundings for KAMA is a bit more limited in mid level moisture availability. Mild level lapse rates however are quite steep across all of the central and eastern Panhandles. Compared to our 18Z sounding where wind shear is a bit more limited with weak backing and veering in the bottom 8-10 kft, a LLJ is expected to move across the eastern Panhandles later this evening along with a mid level perturbation in the mean flow. This will increase wind shear later on in the evening and aid in convection lasting into the evening hours. The initial storm development this afternoon will bring very large hail as the main threat. If the low level winds across the east have enough low level veering, hail growth size in the strong updraft of supercells may be as big as baseballs during the onset of convection initiation. Eventually as the LLJ develops, a multicell linear convection should develop and as sufficient mixing and outflow will allow damaging winds to be the main threat with convection ending around midnight as the remainder of the precipitation moves east-northeast out of the Panhandles region. Going into the day tomorrow, a cold front will slowly makes its way south through the region, this should generate more widespread chances of showers and thunderstorms across the entire Panhandles region going into the afternoon hours. Timing of the cold front is not in full agreement between the latest 18/12Z model and numerical data. Eventually though the cold front will makes its way south of the Panhandles by Sunday morning bringing temperatures below average by Sunday. Going through the remainder of the forecast period, it shall be the battle of the airmasses. Of course with different global model solutions out with time, the dryline setup will be the main focal point of diurnal convection throughout most of the forecast period. A gradual warming trend through the coming week will be expected as a warm front will move north up into Kansas by early next week. Precipitation chances will shift east throughout the week as southerly and southeasterly surface winds will eventually become more southeasterly as an upper level ridge builds into the region toward the end of the forecast period. High temperatures will rise to well above average by the end of the forecast period. FIRE WEATHER... Elevated to critical fire weather conditions are expected across the far western areas this afternoon as 20 ft. winds around 20 kts along with low min RH vales around 9-12% will establish fire weather conditions. Elevated fire weather conditions are possible across the far western areas again for tomorrow. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/11
Hazardous weather outlook, May 18, 4:12 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 412 PM CDT Fri May 18 2018 OKZ001>003-TXZ001>020-317-191100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 412 PM CDT Fri May 18 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the eastern half of the combined Panhandles this afternoon and evening. Any thunderstorms that develop will be capable of being strong to severe. The main threats will be damaging winds up to 70 MPH and large hail. Heavy rains can also be expected with the stronger storms, possibly leading to localized flooding or flash flooding. An isolated tornado cannot be ruled out. A Severe Thunderstorm Watch is in effect until 10 PM this evening for the eastern Oklahoma and the eastern half of the Texas Panhandles. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Thursday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe. Elevated fire weather conditions are also possible for Saturday across the far western Panhandles. .SPOTTER INFORMATION STATEMENT... Emergency Managers and spotter groups should be ready for possible activation through this evening. Schneider
In the hours before
Local storm report, May 18, 7:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
05/18/2018 M59 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA1800089
SCHNEIDERLocal storm report, May 18, 7:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 14 WNW CANADIAN 36.00N 100.61W
05/18/2018 M1.00 INCH ROBERTS TX SOCIAL MEDIA
&&
EVENT NUMBER AMA1800090
TLHSpecial weather statement, May 18, 7:16 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Amarillo TX 716 PM CDT FRI MAY 18 2018 OKZ003-TXZ005-190045- Beaver OK-Lipscomb TX- 716 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER AND NORTHERN LIPSCOMB COUNTIES UNTIL 745 PM CDT... At 715 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles south of Laverne to 3 miles northwest of Darrouzett. Movement was northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Follett, Darrouzett, Gate, Knowles and Slapout. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3633 10000 3625 10050 3700 10016 3700 10000 TIME...MOT...LOC 0015Z 210DEG 39KT 3663 9993 3648 10036 LFM
Local storm report, May 18, 7:24 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 5 NW SLAPOUT 36.67N 100.18W
05/18/2018 E60 MPH BEAVER OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1800091
SCHNEIDERLocal storm report, May 18, 7:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 S PERRYTON 36.35N 100.80W
05/18/2018 E2.50 INCH OCHILTREE TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800092
SCHNEIDERSpecial weather statement, May 18, 7:47 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Amarillo TX 747 PM CDT FRI MAY 18 2018 TXZ019-020-190115- Donley TX-Collingsworth TX- 747 PM CDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES UNTIL 815 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Wellington, moving northeast at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wellington, Dodson, Dozier, Lutie, Quail and Samnorwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3475 10062 3518 10040 3518 10000 3475 10000 TIME...MOT...LOC 0047Z 210DEG 27KT 3482 10030 LFM
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:47 PM CDT | Special Weather Statement | AMA | Collingsworth | 28 min |
| May 18, 8:58 PM CDT | Special Weather Statement | AMA | Hutchinson | 32 min |
| May 18, 9:55 PM CDT | Special Weather Statement | AMA | Ochiltree | 35 min |
| May 18, 10:19 PM CDT | Special Weather Statement | AMA | Lipscomb | 26 min |
| May 18, 10:20 PM CDT | Special Weather Statement | AMA | Ochiltree | 25 min |
| May 18, 10:53 PM CDT | Special Weather Statement | AMA | Lipscomb | 52 min |
| May 18, 11:31 PM CDT | Special Weather Statement | AMA | Lipscomb | 29 min |
| May 19, 6:53 PM CDT | Special Weather Statement | AMA | Dallam | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.